Heavy Snow, Crawford
- When
- February 19, 5:00 PM CST to February 20, 6:00 AM CST
- Where
- Crawford forecast zone
- Reported by
- Public
- Coordinates
- 42.037, -95.382 (the zone’s center; the record gives no point)
A surface low lifted into the central US with a deformation zone setting up across central Iowa, resulting in a band of heavy snow bisecting the state. Light precipitation fell ahead of the main deformation zone, however dry air and warm temperatures meant this largely fell as rain to start.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A surface low lifted into the central US with a deformation zone setting up across central Iowa, resulting in a band of heavy snow bisecting the state. Light precipitation fell ahead of the main deformation zone, however dry air and warm temperatures meant this largely fell as rain to start. The main deformation zone set up across Iowa in the afternoon with rain transitioning over to snow and temperatures fell. Heaviest snow fell through the overnight with rates over one inch per hour at times. Snow tapered off quickly through the morning hours. Roads across central Iowa were snow covered with impacts to the morning commute on the 20th, including an accident with injury. Operations were also paused overnight at the Des Moines airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 19, 2:23 PM CST, 2 hours 37 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 223 PM CST Thu Feb 19 2026 .KEY MESSAGES... - Band of moderate to heavy snowfall passing through central and north central Iowa this afternoon and evening. Snowfall amounts of 6 inches or more are possible within the heaviest band. - Few showers and rumbles of thunder in southern and southeastern Iowa this afternoon and evening. Rain may transition to a freezing drizzle or snow overnight. - Cold and dry Friday through the weekend. && .DISCUSSION... Issued at 219 PM CST Thu Feb 19 2026 Radar returns are increasing over southern Iowa showing our first indications of the approaching low pressure system today, which will eventually bring a band of moderate to heavy snow to the state this afternoon through the evening. Dry sub-cloud air is limiting most of this precipitation from reaching the ground, but rain and/or frozen precipitation has started being reported under some of the better returns. Interestingly enough, even some lightning has been detected in Taylor and Adams counties. Most of this precipitation will be light initially as it works through the dry air, but areas with more convective elements could see more substantial showers. As we continue through the afternoon, the parent wave and surface low will continue to lift nearer to the state, bringing better forcing in the form of mid-level warm air advection and frontogenesis. This will drastically increase lift through the saturated mid-levels, leading to increased hydrometeor production and better top-down saturation to the surface. Despite the dry low levels, the expectation is for this top-down saturation to happen fairly quickly with 20 to 30 microbars of lift through the mid- levels and dendritic growth zone. As this saturation occurs and colder air moves in, temperatures will begin to wetbulb down to and below 0C, quickly transitioning any rain over to snow. Moderate to heavy snow is expected beneath the areas of strongest lift, resulting in periods of inch per hour snowfall rates. These rates will quickly cool off any warmer air remaining at the surface and overcome warmer ground temperatures to allow for accumulating snow. Fortunately, the heaviest band seems somewhat progressive as it lifts northward, which should help reduce residence time under the heaviest rates and keep snowfall amounts in the 1 to 3 inch range for most of central Iowa. However, there will likely be an area where residence time under the band is increased due to the system pivoting and band wrapping around the low as it translates eastward. This increased residence time will lead to a southwest to northeast oriented swath of locally higher amounts of 3 to 6+ inches of snowfall. The forecast and guidance has narrowed in on a likely location for these higher amounts, running roughly from Omaha through Ames and up into Waterloo. However, any small shift in the storm track could shift these higher amounts slightly farther north or south with a sharp cut off on either side. Given the expectation for a band of heavier snowfall rates and accumulations nearing 6 inches or more, have upgraded the Winter Weather Advisory to a Winter Storm Warning through the expected areas. It is worth noting that, given the nature of the band, there will likely be some areas in the warning that only see a couple of inches snow. However, the potential for higher end snowfall under the band, resulting in impacts to travel both from accumulating snow and from low visibility in the higher rates and breezy conditions, is what warranted the broader warning area. While mostly snow looks to fall over central into northern Iowa, southern and southeastern Iowa could be looking at a slightly different subset of conditions. These locations will have slightly warmer air and drier mid-levels, which introduces some other hazards both prior to and after the cold air arrives. First, as the warm air advection wing starts to saturate through the layer this afternoon, we may see a period of light rain/showers and potentially more rumbles of thunder given the small amounts of instability (~100 to 200 J/kg of MUCAPE) still lifting over the southern portions of the state. Then, as the colder low level air begins to fill in behind the low, the column will begin to cool below freezing. As this occurs, some soundings also show a loss of saturation through the dendritic growth zone. No ice introduction implies a higher likelihood for supercooled droplets mixed in with the ice crystals, which could lead to some freezing rain or freezing drizzle tonight. Fortunately, this is where the warmest surface temperatures reside, which may initially inhibit freezing. This loss of ice introduction isn't a persistent signal, either, with saturating dipping in and out of the DGZ. Therefore, this is a lower confidence scenario, but will need to be watched closely this evening as roads could become slick after they drop below freezing. Precipitation generally wraps up early Friday morning, but travel conditions may remain deteriorated into the morning commute as plows work to get roads cleared, especially in the areas with the heaviest snowfall. Temperatures don't warm above freezing on Friday, but clearing skies in the afternoon should at least help with snow removal on Friday. Winds also remain breezy through Friday morning, which could lead to some drifting of fresh snow, but blowing snow shouldn't be a widespread issue. Conditions then remain much cooler and dry through the weekend with light to potentially breezy winds by Sunday. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1153 AM CST Thu Feb 19 2026 MVFR and high end IFR stratus have filtered over northern Iowa this morning and will continue to plague MCW and FOD this afternoon with these type of restrictions. Otherwise, high and mid-level clouds are streaming over Iowa as a wintry system moves in with initially rain that will change to snow this evening. This has been handled with PROB30 groups. A narrow band of heavier snow will bring the lowest restrictions of IFR or LIFR this evening and overnight. ALO looks most likely to experience these level of restrictions with DSM close to the southern edge of the snow band. For FOD and MCW, these sites will be on the northern edge and have generally kept restrictions at these sites in IFR. While PROB30 groups could have been included to capture lower confidence restrictions at the terminals, opted to go with current forecast expectations given the narrow snow band. Therefore, refinements in the 0z issuance are likely. The snow will end between midnight and around sunrise Friday from west to east and clouds will clear from southwest to northeast at all by MCW and ALO by the end of the period. Gusty winds from the north this afternoon will become from the northwest this evening and remain blustery. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 6 PM this evening to 6 AM CST Friday for IAZ017-025-061-062-073-074. Winter Weather Advisory until 6 AM CST Friday for IAZ023-024- 033-034-071-072-081-082. Winter Storm Warning from 6 PM this evening to 6 AM CST Friday for IAZ026>028-036>039-048>050-060. Winter Storm Warning until 6 AM CST Friday for IAZ035-044>047- 057>059-070. && DISCUSSION...Dodson AVIATION...Ansorge
Hazardous Weather Outlook National Weather Service Des Moines IA 1232 PM CST Thu Feb 19 2026 IAZ004>007-015-016-075-083>086-092>097-201500- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Mahaska-Clarke- Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose- Davis- 1232 PM CST Thu Feb 19 2026 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Snow begins this afternoon west, ending in the east on Friday morning. Light accumulations in far northern or southern Iowa are possible. Higher accumulations are expected across central Iowa. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed however, any snow reports are appreciated. IAZ017-023>025-033-034-061-062-071>074-081-082-201500- Cerro Gordo-Pocahontas-Humboldt-Wright-Sac-Calhoun-Jasper- Poweshiek-Adair-Madison-Warren-Marion-Adams-Union- 1232 PM CST Thu Feb 19 2026 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Winter Weather Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed however, any snow reports are appreciated. IAZ026>028-035>039-044>050-057>060-070-201500- Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Cass- 1232 PM CST Thu Feb 19 2026 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Winter Storm Warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed however, any snow reports are appreciated.
The national radar mosaic for the moment the first event began.
23 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2026Every state in 2026This day in weather historyWarnings in Iowa, February 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1322466, 1322467, 1322468, 1322469, 1322470, 1322471, 1322472, 1322474, 1322475, 1322494, 1322495, 1322477, 1322478, 1322480, 1322481, 1322482, 1322484, 1322485, 1322486, 1322487, 1322488, 1322490, 1322491.